MAUDE Adverse Event Report: ILLUMINOSS MEDICAL, INC PHOTODYNAMIC BONE STABILIZATION SYSTEM; IN VIVO INTRAMEDUILLARY FIXATION ROD

ILLUMINOSS MEDICAL, INC PHOTODYNAMIC BONE STABILIZATION SYSTEM; IN VIVO INTRAMEDUILLARY FIXATION ROD
Model Number USSL-2213240
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 08/09/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Returned product evaluation: no device was returned for evaluation because the implant remains implanted in the patient.Dhr review: a review of the manufacturing records for this device found that it was in specification at the time of manufacture and release.Medical oversight review the firm conducted a medical oversight review of the radiographs and complaint information from the registry.It was observed that: · at 4 monhts when the non-union was diagnosed, the plate, screws and both illuminoss implants were intact and did not appear to have any movement.The reduction was still relatively anatomic, and that there was no illuminoss implant failure or break, and no ancillary hardware failure or break.· the patient has significant knee arthritis which may have caused them pain, and there was incomplete healing of the medial cortex · the fracture was rigidly fixed due to the plate, multiple screws and two illuminoss implants.· the illuminoss implants appear to have sufficient intermedullary wall contact and span the entire length of the fracture.The plate and screws appear to be capturing the illuminoss implants to provide a stable fixation.· in this case, the illuminoss implants successfully provided supplemental mechanical stability to the plate and screws, as there was no hardware movement observed, and the screws remained in place as they had purchase in the illuminoss implant.Follow up information provided by the user: the patient presented with pain at the 4 month follow up visit so the user performed a ct.Based on the ct a nonunion was diagnosed, for which the revision surgery was performed.The user speculated that a contributor to the nonunion may have been that he used two illuminoss implants with a large plate and the construct may have been too stiff.Literature review: · fracture non-unions can be caused or contributed to by multiple factors including: insufficient blood supply to the fracture site which both decreases osteogenic cells and decreases biologic growth factors to the bone, damage to the osteoconductive scaffold causing the distance needed to heal bone to be significant, and poor mechanical stability at the fracture site.Risk factors for fracture nonunions include: nutritional status, diabetes, smoking, vascular disease, renal sufficiency and use of nsaids or steroids.There is no indication that poor mechanical stability at the fracture site contributed to the nonunion, as the initial fixation appeared sound and the implants used to stabilize the fracture were in the same position at 4 months post op and the reduction remained relatively anatomic.· the user posited that the construct they used to stabilize the fracture may have been too stiff, which may have resulted in the nonunion.Stress shielding can occur when rigid implants are used to repair fractures in which the higher stiffness of the implant results in a decreased physiological loading on the bone and can result in bone loss or poorer bone healing.Conclusion the illuminoss devices were intact, in place, and securely providing supplemental fixation to the plate via the secure screw placement into the illuminoss implants.The possible causes of the nonunion in this case include an insufficient blood supply, damage to the osteoconductive construct causing the distance to heal the bone to be significant, or stress shielding due to the higher stiffness of the implant construct than the bone.The specific cause of the nonunion and resulting revision surgery in this case cannot be determined.
 
Event or Problem Description
An adverse event was entered into the illuminoss clinical study registry on (b)(6) 2023 for an event which occurred on (b)(6) 2022.On (b)(6) 2022 , a patient was treated for a periprosethetic femur fracture with two illuminoss implants and a plate and screws.The patient was diagnosed with a non-union of the periprosthetic femur fracture on (b)(6) 2022 , and received revision surgery - orif with bone grafting and medial plating- on (b)(6) 2022.

Brand Name
PHOTODYNAMIC BONE STABILIZATION SYSTEM
Common Device Name
IN VIVO INTRAMEDUILLARY FIXATION ROD
Manufacturer (Section D)
ILLUMINOSS MEDICAL, INC
993 waterman ave
east providence RI 02914
Manufacturer (Section G)
ILLUMINOSS MEDICAL, INC
993 waterman ave
east providence RI 02914
Manufacturer Contact
robert rabiner
993 waterman ave
east providence, RI 02914
4017140008
MDR Report Key16820829
Report Number3006845464-2023-00030
Device Sequence Number6850141
Product Code QAD
UDI-Device IdentifierM986USSL22132400
UDI-PublicM986USSL22132400
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K181228
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Study,Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 04/26/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/28/2025
Device Model NumberUSSL-2213240
Device Catalogue NumberUSSL-2213240
Device Lot Number410632
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/26/2023
Initial Report FDA Received Date04/26/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/13/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age66 YR
Patient SexMale
Patient Weight107 KG